Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 285, NWS St. Louis, MO

October 20, 2005Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 20, 2005, 5:08 PM CDT for Franklin County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2005, 5:08 PM CDT (22:08 UTC)
Expired
Oct 20, 2005, 5:34 PM CDT
In force
26 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Franklin County, MO

The radar

The St Louis radar (KLSX), 42 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 202208
SVRLSX
MOC071-202300-
/O.NEW.KLSX.SV.W.0285.051020T2208Z-051020T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
508 PM CDT THU OCT 20 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 600 PM CDT

* AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PARKWAY...OR ABOUT NEAR ST. CLAIR...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LONEDELL
  VILLA RIDGE
  GRAY SUMMIT
  PACIFIC

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3833 9112 3820 9098 3823 9080 3830 9076
      3855 9074 3858 9082

$$

GKS
2 follow-up statements
000 
WWUS53 KLSX 202224
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CDT THU OCT 20 2005

MOC071-202300-
/O.CON.KLSX.SV.W.0285.000000T0000Z-051020T2300Z/
FRANKLIN MO-
523 PM CDT THU OCT 20 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN FRANKLIN COUNTY...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
OVER LONEDELL...MOVING NORTHEAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM 
INCLUDE...ROBERTSVILLE...CATAWISSA...GRAY SUMMIT AND PACIFIC.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3833 9112 3820 9098 3823 9080 3830 9076
      3855 9074 3858 9082

$$

GKS
000 
WWUS53 KLSX 202234
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
533 PM CDT THU OCT 20 2005

MOC071-202243-
/O.CAN.KLSX.SV.W.0285.000000T0000Z-051020T2300Z/
FRANKLIN MO-
533 PM CDT THU OCT 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY AND MOVED 
EAST OF THE COUNTY.

LAT...LON 3833 9112 3820 9098 3823 9080 3830 9076
      3855 9074 3858 9082

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 4:00 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 20, 4:00 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU OCT 20 2005

.DISCUSSION...
12Z SHORT-TERM MDLS (TNGT - SUNDAY)...AT H500...STG S/WV OVR FA ERY
THIS EVNG WL CONT TO WKN/OPEN UP AS IT EXITS THE FA TO THE E BY LATE
THIS EVNG.  NXT S/WV WL MOV THRU LATE FRI/FRI NGT PRECEDING A POLAR
VORTEX WHICH IS THEN XPCTD TO MAKE A MAJOR PUSH INTO THE MID MS VLY
ON SAT/SAT NGT WITH OUR FA TO THEN RESIDE ON THE BACKSIDE OF THE
POLAR VORTEX FOR THE NXT SVRL DAYS...BGNG ON SUNDAY.  NAM AND GFS
DEPICT THE EVOLUTION OF THE POLAR VORT A LTL DIFFERENTLY WITH GFS
SHOWING A MORE ELONGATED STRUCTURE VERSUS THE MORE COMPACT DEPICTION
SHOWN ON THE NAM.  LEANING TWDS THE NAM DEPICTION AT THIS TIME.  AT
THE SFC...MDLS ALL INITIALIZED RSNBLY WELL...ALTHO THE SFC LO POSN
IS JUST A TAD TO THE SW OF ANALYZED POSN.  LO PRES TO TRACK EWD ACRS
THE SRN FA THIS EVNG WITH CYC CURV ON BACKSIDE OF LO PERSISTING THRU
FRI.  RDG MAKES SOME IN-ROADS INTO CNTRL/WRN FA ON FRI NGT/SAT...BUT
AS MID LVL POLAR VORTEX BLDS IN OVHD...IT SHD COAX SFC LO DVLPMT
FURTHER TO THE NW AND REINSTATE LLVL CYC CURV ACRS FA FOR SAT NGT
AND SUNDAY.

FOR TNGT...SHRA/TSTMS FILLING IN NICELY DOWNSTREAM OF VORT CNTR NOW
MOVG THRU CNTRL MO.  MAIN SVR THREAT HAS BEEN LRG HAIL GIVEN RATHER
LOW FRZG LVLS...STEEP MID LVL LAPSE RATES WITH COLD POOL OF AIR
ALFT...AS WELL AS STG LIFT JUST AHD OF VORT CNTR.  BEST CVRG OF LTG
AND THUNDER IS NE OF VORT CNTR.  WITH VORT CNTR XPCTD TO MOV EWD TO
OVR KSTL BY ERY THIS EVNG AND INTO THE ERN FA BY MDNGT...SHUD SEE
SVR CHCS AS WELL AS EVEN THUNDER CHCS STEADILY DMSH AS THE EVNG
WEARS ON.  GREAT MYSTERY WL BE HOW WELL DOES PCPN FILL IN S OF VORT
CNTR ALG LLVL CDFNT AS PCPN HAS LARGELY BEEN ABSENT THERE...BUT
BELIEVE THAT IS STARTING TO BE REVEALED NOW AS SCT TSTMS DVLP ALG
FNT AS SFC-BASED CONVECTION IS FINALLY ABLE TO DVLP.  LRG ST SHIELD
BHND LO PRES WL DESCENT INTO THE FA TNGT IF IT ISN/T ALREADY
THERE...AND WITH PERSISTENT NWLY FLO AT LLVLS THRU NGT...SHUD
PREVENT TEMPS FM FREE-FALLING TOO MUCH...AND SO FAVORED THE WRMR MOS
TEMPS.

FOR FRIDAY...STG S/WV XPCTD TO BE SUFFICIENTLY E TO NOT HV MUCH
IMPACT ANYMORE...BUT WITH THICK ST CLD ENTRENCHED ACRS THE AREA WITH
LLVL CYC FLO...SHUD SEE AREAS OF DRIZZLE...ESP ACRS THE SERN SXNS
WHERE WK OROGRAPHIC LIFTING WL CONTRIBUTE TO DZ POTNL.  OTRW...
EXTENSIVE LO CLDS WL ALSO HOLD TEMPS DOWN...WITH LCL CLIMATOLOGICAL
STUDY PTG TWDS VERY MODEST TEMP RISES...LESS THAN 10F...AND IN THE
CASE OF THE SERN HALF OF THE FA...LESS THAN 5F.  THIS FAVORS COOLEST
MOS TEMPS.

FOR SATURDAY...WX THEN GETS QUIET UNTIL THE NXT SYS...WHICH WL BE A
WK S/WV THAT IMMEDIATELY PRECEDES THE IMPACT FM POLAR VORTEX...WHICH
BGNS ON LATE SAT AFTN INTO SAT NGT.  HV ONLY LOW CHC POPS IN AT THIS
TIME...AS DESPITE IMPRESSIVE MID-UPR LVL SUPPORT...LLVLS LOOK RATHER
DRY AND LACKING.  MOS TEMPS IN THE BALLPARK.

FOR SUNDAY...POLAR VORTEX SETTLES INTO SWRN GRTLKS...LWR OH VLY RGNS
AND THIS SETUP USUALLY MEANS SHSN DURG THE WINTERTIME...BUT SINCE
IT/S STILL LATE OCTOBER AND B-LYR IS STILL TOO WRM...IT WL MEAN SCT
SHRA FOR THE NERN FA.  FAVOR COOLER END OF MOS TEMPS FOR THIS PD.

FOR THE EXTDD PD (SUN NGT - THURS)...MOST 00Z MED RNG MDLS HV FORMED
TWO CAMPS OF THOUGHT FOR WHAT WL HAPPEN IN THIS PD.  FIRST CAMP
INCLUDES THE GFS/ECMWF/DGEX WHICH TAKES STG POLAR VORTEX OVR UPR OH
VLY AT START OF PD AND EXITS IT TO THE NE BY MID WEEK ALLOWING WK
RDG TO OCCUPY THE VACATED SPACE OVR ERN NOAM.  AT THE SFC...CYC CURV
ON BACKSIDE OF DPNG LO WL EXIST ACRS THE FA AT THE START OF THE
PD...BUT CANADIAN HI PRES WL DOMINATE MUCH OF THIS PD AS IT MOVS EWD
AS UPR LO PULLS AWAY.  THE OTR CAMP WHICH INCLUDES THE CMC AND
NOGAPS TAKES UPR LO AND PERSISTS IT ACRS THE ERN GRTLKS RGN THRU THE
ENTIRE PD...WITH BOMBING LO PRES AT SFC...WHOSE EFFECTS WL BE FELT
ALL THE WAY BACK THRU THE MS VLY IN THE FORM OF FAIRLY DP CYC CURV.
THE 06Z AS WELL AS THE 12Z GFS HAS TRENDED SOME TWDS CAMP #2...BUT
STILL IS GOING FOR A PROGRESSIVE PTRN AT H500.  THIS MAY BE THE WAY
TO GO AT THIS TIME...WHICH IS A BLEND OF THE TWO 00Z MDL CAMPS.  AS
FAR AS PCPN CHCS ARE CONCERNED...BEST CHCS WL EXIST ERY IN THE PD
WHERE ALL MDLS AGREE ON FAIRLY DP CYC CURV AND SERIES OF S/WV ENERGY
WL MOV THRU...FIRST ON SUN NGT...AND THEN AGAIN ON MON NGT...
ALTHOUGH WITH XPCTD LESS IMPACT DUE TO DRYING/LESS CYC CURV WITH THE
LATTER.  P-TYPE PROBS CUD COME IN TO PLAY AS WELL LATE SUN NGT AND
ERY MON MRNG...WITH WET BULB ZERO VALUES ON GFS BUFR DATA BLO 1KFT.
P-TYPE...SHUD PCPN OCCUR...SHUD BE PREDOMINANTLY LIQUID WITH PSBLTY
OF MIXING WITH FROZEN IN THE NRN FA.  TEMPS SHUD CONT TO BE BLO
NORMAL...WITH RECOVERY TO NORMAL BY THE END OF THE PD...BUT ONLY IF
CAMP #1 ENDS UP VERIFYING...OTRW BLO NORMAL TEMPS WL CONT THRU THE
WEEK.  POTNL HIGHLIGHT IN TEMPS FOR THIS PD WL BE WHEN SFC CANADIAN
RDG SETTLES ACRS AREA...SLATED FOR ERY WED MRNG...WHERE WDSPRD FROST
LOOKS LIKE A PSBLTY...BUT STILL PLENTY OF TIME TO WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        52  57  46  59 /  80  10  10  30
QUINCY          45  58  42  54 /  80  10  10  30
COLUMBIA        47  57  42  58 /  40  10  10  30
JEFFERSON CITY  47  57  42  59 /  30  10  10  30
SALEM           50  56  45  59 /  80  20  10  20
FARMINGTON      51  57  42  60 /  40  10  10  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

TES
Hazardous weather outlook, Oct 20, 3:29 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT THU OCT 20 2005

ILZ058>060-095>097-MOZ018-019-026-027-034>036-042-212030-
ADAMS IL-AUDRAIN-BROWN IL-GREENE IL-KNOX-LEWIS-MACOUPIN IL-MARION-
MONROE-MONTGOMERY IL-PIKE-PIKE IL-RALLS-SHELBY-
329 PM CDT THU OCT 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL
MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AS AN UPPER LEVEL
LOW PRESSURE CENTER MOVES NORTHEAST ACROSS THE AREA. THESE STORMS
MAY PRODUCE SOME SMALL HAIL BUT SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ064-065-069-070-074-079-098>102-MOZ041-047>052-059>065-072>075-
084-085-099-212030-
BOND IL-BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-CRAWFORD-
FAYETTE IL-FRANKLIN-GASCONADE-IRON-JEFFERSON-JERSEY IL-LINCOLN-
MADISON-MADISON IL-MARION IL-MONITEAU-MONROE IL-MONTGOMERY-OSAGE-
RANDOLPH IL-REYNOLDS-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-
ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-
WASHINGTON IL-
329 PM CDT THU OCT 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT.

THUNDERSTORMS OVER CENTRAL MISSOURI AND SOUTHWEST ILLINOIS WILL
CONTINUE TO MOVE NORTHEAST ACROSS THE REGION THROUGH THE EVENING.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

WDB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:30 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery30 min
Oct 20, 4:09 PM CDTSevere Thunderstorm WarningLSXLincoln36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.